Abstract

We present analytic third- and fourth-order expansions of the Jones matrix as products of exponentials of individual matrices. In our first formalism, these are polarization mode dispersion (PMD) matrices of definite orders. We then discuss an alternative procedure that instead employs exponentials of general skew-Hermitian matrices with a low-order dependence on the deviation of the optical frequency from a central reference frequency. Our expressions correspond to PMD compensators formed from a succession of relatively simple optical components each of which has the frequency response of a single operator in the product.

© 2006 Optical Society of America

Full Article  |  PDF Article
OSA Recommended Articles
Chebyshev and Taylor approximations of polarization mode dispersion for improved compensation bandwidth

David Yevick, Mark Chanachowicz, Michael Reimer, Maurice O’Sullivan, Weihong Huang, and Tao Lu
J. Opt. Soc. Am. A 22(8) 1662-1667 (2005)

Multicanonical comparison of polarization-mode dispersion compensator performance

Tao Lu, Weihong Huang, David Yevick, Maurice O’Sullivan, and Michael Reimer
J. Opt. Soc. Am. A 22(12) 2804-2809 (2005)

Statistical determination of the length dependence of high-order polarization mode dispersion

A. Eyal, Y. Li, W. K. Marshall, A. Yariv, and M. Tur
Opt. Lett. 25(12) 875-877 (2000)

References

You do not have subscription access to this journal. Citation lists with outbound citation links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Cited By

You do not have subscription access to this journal. Cited by links are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Figures (4)

You do not have subscription access to this journal. Figure files are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Equations (39)

You do not have subscription access to this journal. Equations are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription

Metrics

You do not have subscription access to this journal. Article level metrics are available to subscribers only. You may subscribe either as an OSA member, or as an authorized user of your institution.

Contact your librarian or system administrator
or
Login to access OSA Member Subscription